FIFA warns of drug abuse
Johannesburg - Footballers across the globe have been warned of the long-term
effects of painkillers following the release of information gathered
over the past 14 years.
FIFA chief medical officer, Professor Jiri Dvorak, was part of
the team tasked with collecting information on the various medications
players took prior to matches, including those at the 2010 Soccer World Cup in
It has now be confirmed around 39% of all players at the
tournament were on one sort of non steroidal anti-inflammatory drug or
Dvorak has now moved to warn players of the dangerous effects of
'abusing' painkillers, telling FIFA's official website: "Since 1998
we've collected data about the intake of medication for all players at
every FIFA tournament, which roughly equates to 55 competitions from
U-17 tournaments to senior club and national team competitions.
"The results are striking. Even at U-17 level, between 20-25 percent of players are taking anti-inflammatory drugs and painkillers and
this increases to senior World Cup levels, which sees 30-35 per cent of
usage. When we combine that with the usage of non steroidal
anti-inflammatory drugs, it equates to about half of the players.
"Some of the players are probably taking this medication without a
prescription from the team doctors, they're just taking them and then
telling the doctor. Others are taking them under prescription from the
doctors as they're suffering some kind of pain or discomfort.
"But other players could also be using these painkillers in
advance to reduce the pain caused by potential discomfort during a
match. That could be dangerous. By masking symptoms through painkillers,
you could be covering something which could be important in the long
"First of all, we need to raise awareness with the physicians
responsible for the teams in all member associations so they think twice
before prescribing this type of medication.
"Every medication you take has potential side effects, such as
the building of blood content, but it could also have a negative effect
on the function of the liver and kidneys, particularly if a particular
medication has been taken for a long time. Some of the medications can
also irritate the gastro-intestinal tract which can lead to internal
bleeding of different magnitudes.
For gorgeous gifts at gorgeous prices, click here for the ultimate Christmas gift guide from Clicks.